ST. PAUL, MN – Slimming down is supposed to be healthy. It was not in the case of a woman who developed a series of serious neurological problems after losing forty pounds over an eleven-month period, according to a study in Neurology, the journal of the American Academy of Neurology.
A 30-year-old woman who had dropped from 160 to 120 pounds using an herbal supplement and dieting developed ataxia( failure of muscular coordination) and nystagmus (an involuntary movement of the eyeball) and had great difficulty walking and balancing.
A neurological examination reveled the diagnosis of Wernicke's Encephalopathy. The disorder is known to stem from a deficiency of vitamin B1, or thiamine, essential for carbohydrate metabolism. Wernicke's Encephalopathy is most often found in chronic alcoholics whose dietary intake of thiamine is inadequate. The study subject, however, exhibited no risk factors for the disorder other than a slimming -- although apparently balanced -- diet.
The herbal supplement is a potential candidate for causing the metabolic imbalance observed in the study. "There is the possibility that a decreased intestinal absorption of thiamine, facilitated by the use of herbal preparation, may have caused a deficiency of the vitamin in the patient," said study author GianPietro Sechi, MD, University of Sassari, Sassari, Italy.
The woman responded positively to daily intramuscular thiamine injections. The first day of injections showed a drastic improvement and, within three days, the walking and balance problems were resolved. Upon discharge the following day, only a mild difficulty in opening the eyes remained. In the following months, the subject had no neurologic complaints.
The American Academy of Neurology, an association of 18,000 neurologists and neuroscience professionals, is dedicated to improving patient care through education and research. For more information about the American Academy of Neurology, visit its web site at http://www.aan.com.
The above post is reprinted from materials provided by American Academy Of Neurology. Note: Materials may be edited for content and length.
Cite This Page: